Send to

Choose Destination
J Emerg Med. 2010 May;38(4):467-76. doi: 10.1016/j.jemermed.2009.09.028. Epub 2010 Feb 24.

Cyanide poisoning and cardiac disorders: 161 cases.

Author information

Department of Emergency and Critical Care Medicine, Jean Minjoz University Hospital, Besançon, France.



Inhalation of hydrogen cyanide from smoke in structural fires is common, but cardiovascular function in these patients is poorly documented.


The objective was to study the cardiac complications of cyanide poisoning in patients who received early administration of a cyanide antidote, hydroxocobalamin (Cyanokit; Merck KGaA, Darmstadt, Germany [in the United States, marketed by Meridian Medical Technologies, Bristol, TN]).


The medical records of 161 fire survivors with suspected or confirmed cyanide poisoning were reviewed in an open, multicenter, retrospective review of cases from the Emergency Medical Assistance Unit (Service d'Aide Médical d'Urgence) in France.


Cardiac arrest (61/161, 58 asystole, 3 ventricular fibrillation), cardiac rhythm disorders (57/161, 56 supraventricular tachycardia), repolarization disorders (12/161), and intracardiac conduction disorders (5/161) were observed. Of the total 161 patients studied, 26 displayed no cardiac disorder. All patients were given an initial dose of 5 g of hydroxocobalamin. Non-responders received a second dose of 5 g of hydroxocobalamin. Of the patients initially in cardiac arrest, 30 died at the scene, 24 died in hospital, and 5 survived without cardiovascular sequelae. Cardiac disorders improved with increasing doses of hydroxocobalamin, and higher doses of the antidote seem to be associated with a superior outcome in patients with initial cardiac arrest.


Cardiac complications are common in cyanide poisoning in fire survivors.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center